Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 320, NWS Fort Worth, TX

October 9, 2017Bosque County, Hamilton County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at Oct 9, 2017, 7:12 PM CDT for Bosque County, Hamilton County, Texas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 9, 2017, 7:12 PM CDT (00:12 UTC)
Expired
Oct 9, 2017, 8:00 PM CDT
In force
48 min
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Bosque County, TX, Hamilton County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 105 km from the middle of the area, began a volume at 00:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 0.2 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2017-10-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 98 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2017-10-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 155 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
98 J/kg
Mixed-layer CIN
-475 J/kg
Mixed-layer LCL
1879 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
155 m²/s²
0-3 km storm-relative helicity
281 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted.

181 
WUUS54 KFWD 100012
SVRFWD
TXC035-193-100100-
/O.NEW.KFWD.SV.W.0320.171010T0012Z-171010T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Fort Worth TX
712 PM CDT MON OCT 9 2017

The National Weather Service in Fort Worth has issued a

* Severe Thunderstorm Warning for...
  Northeastern Hamilton County in central Texas...
  Western Bosque County in central Texas...

* Until 800 PM CDT.

* At 711 PM CDT, a severe thunderstorm was located 9 miles northeast
  of Hamilton, moving east at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Iredell and Cranfills Gap. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection get inside a sturdy structure and stay away from
windows.

&&

LAT...LON 3168 9811 3193 9816 3209 9783 3171 9769
      3168 9777
TIME...MOT...LOC 0011Z 253DEG 14KT 3180 9802 

HAIL...1.00IN
WIND...60MPH
 
$$

JLDunn
1 follow-up statement
740 
WWUS54 KFWD 100058
SVSFWD

Severe Weather Statement
National Weather Service Fort Worth TX
758 PM CDT MON OCT 9 2017

TXC035-193-100108-
/O.EXP.KFWD.SV.W.0320.000000T0000Z-171010T0100Z/
Hamilton TX-Bosque TX-
758 PM CDT MON OCT 9 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HAMILTON AND
WESTERN BOSQUE COUNTIES WILL EXPIRE AT 800 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits. Therefore the warning will be allowed to expire.

LAT...LON 3168 9811 3193 9816 3209 9783 3171 9769
      3168 9777
TIME...MOT...LOC 0058Z 253DEG 14KT 3185 9782 

$$

JLDunn

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 9, 7:06 PM CDT, 6 minutes earlier.

Area forecast discussion, Oct 9, 7:06 PM CDT, 6 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
706 PM CDT Mon Oct 9 2017

.AVIATION...
A cold front stretching from GYI to DFW to MNZ will continue to
work its way through the Metroplex during the next hour. DFW is
just now indicating a wind shift at the airport and DAL should
follow suit during he next hour, so all TAFs in the Metro area
will begin with northwest winds. The front will take a few more
hours to reach the Waco area, and have indicated FROPA at 10/0200Z
for KACT.

Convection has begun to develop west of the KACT area in a region
of good instability and these cells are spreading east-northeast.
Additional storms will remain possible along the front even
though the better forcing will remain north of the region.
The TEMPO group for thunder has therefore been removed from the
TAFs due to the isolated nature of this evening's convection, but
will keep VCTS in the forecasts though 10/04Z in the Metroplex and
through 10/07Z at KACT. It's possible that elevated showers will
continue into the overnight hours as slightly better lift
arrives, so will keep an eye on that for future TAF issuances.

Northwest winds are gusty immediately behind the front but should
slacken around an hour after FROPA. Wind speeds will increase
again later this evening as the main surge of cooler air arrives.
A layer of stratocumulus is still progged to develop above the
frontal layer later this evening, but pretty much all of the
latest guidance keeps this cloud deck up in the VFR range. Clouds
will scatter during the day Tuesday, and winds will finally drop
below 10 KT after sunset Tuesday evening.

30

&&

.SHORT TERM... /Issued 322 PM CDT Mon Oct 9 2017/
/Through Tonight/

At this hour, a strong cold front extended from near a Bowie to
Mineral Wells to Eastland line. This feature continues to outpace
most model guidance, with the exception of NAM-WRF solutions. With
that in mind, the short-term forecast will follow this suite of
guidance closely. In terms of convective chances, the latest
mesoanalysis indicates that a plume of 1,500-2,000 J/kg CAPE was
located along the I-35 corridor with decreasing CIN. As the cold
front slides southward and overtakes a subtle dryline/pre-frontal
trough, it still seems probable that we will see convective
initiation around the 2300 to 0100 UTC time frame. Short term
guidance still indicates that there are a couple of areas favored
for convective initiation. The first is for areas near and north
of I-20, closer to the strong belt of mid-level flow and an
increasingly more robust CU field was noted here.. The other area
is down across Central TX, where guidance may be keying in on
enhanced surface convergence as the cold front overtakes the pre-
frontal trough/dryline. I'm a little hesitant to go any higher
than 50 PoP given that the environment aloft is still somewhat
hostile for widespread severe weather, so we will keep with the
chance PoPs.

The threat for strong to severe thunderstorms still appears
possible, but the speed of the front may ultimately prove to be
too much for a long duration severe weather episode with the mid
level system deeper and lagging behind the front. The threat for
strong to severe storms should be brief on the order of perhaps 1
to 3 hours. The primary hazards will remain damaging winds and
hail. For a more detailed storm scale analysis, please see the
previous mesoscale update discussion. Latest runs of the HRRR do
indicate the potential for some post-frontal thunderstorms and
should this occur, the main hazard would be hail up to the size of
quarters with this activity. For now, this is something that will
need to be addressed in later short term/mesoscale updates.

The other big change will be the strong northwesterly flow in the
wake of the front. Surface pressure rises will allow sustained
winds of 20 to 25 MPH with gusts to 35 MPH not out of the realm of
possibility. We will hold off on a wind advisory as observations
upstream are a little on the marginal side and for now, I'll defer
to later shifts. Overnight low temperatures will fall into the 50s
and 60s.

24-Bain

&&

.LONG TERM... /Issued 322 PM CDT Mon Oct 9 2017/
/Tuesday Through Next Weekend/

The strong early Fall cold front will be surging through East
Texas and the Upper Texas Coast by the time we hit daybreak
Tuesday. Strong CAA will combine with good surface pressure rises
for gusty northwest winds 15-25 mph, much cooler temperatures, and
a few elevated showers across the southeast CWA for the morning
hours. The vigorous mid level shortwave will move readily northeast
toward the Mid Mississippi Valley by afternoon with continued dry
air advection for clearing skies and afternoon highs recovering
to between 65 and 70 degrees northwest, to the mid 70s southeast.
Northwest wind speeds will also begin a slow decline late in the
day and into the evening hours, as the pressure gradient slackens
with the arrival of the surface high and decoupling of the dry
airmass. One of the coolest mornings since last Spring will occur
Wednesday morning with good radiational cooling and light winds
expected. Lows will be in the 40s most locales across rural
counties, with low 50s possible across immediate urban areas and
our far southern counties.

The upper ridge of the Southeast U.S. and Gulf Coast will begin
expanding westward over North and Central Texas with a slow
return to modest south-southeast winds for the end of the week
Thursday and Friday. Temperatures and humidity values will remain
comfortable with lows in the 50s Thursday morning and highs in the
lower-mid 80s. The warmth and humidity will begin to return in
earnest later Friday into next weekend, as a large upper trough
deepens across the Rockies once again. This will help to intensify
lee side cyclogenesis to the northwest and ahead of another
frontal boundary with southerly low level flow helping to pull
Gulf moisture back northward. Friday into Saturday will once again
see lows in the 60s and lower 70s, with afternoon highs pushing
90 degrees once again. A vigorous shortwave will once again exit
east across the Plains later in the weekend with a cold front
moving into the area last Saturday Night and Sunday. There are the
usual and obvious discrepancies between the GFS and European
models with the former being further south and more aggressive
with the frontal timing and convective chances. Meanwhile, the
latter is further north with system as a whole and slower by 12-18
hours. For now, went with the more conservative and slower
European model for low convective chances Sunday into Monday due
to the GFS looking to dissipate the upper ridge over southern
latitudes too quickly. Nevertheless, cooler Fall conditions will
return once again early next week.

05/

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    54  70  49  75  57 /  40  10   0   0   0
Waco                56  73  50  78  56 /  40  10   0   0   0
Paris               56  70  46  74  52 /  30  10   0   0   0
Denton              52  68  45  75  54 /  30  10   0   0   0
McKinney            53  69  46  74  54 /  40  10   0   0   0
Dallas              56  71  51  76  58 /  50  10   0   0   0
Terrell             57  71  47  76  54 /  30  10   0   0   0
Corsicana           59  73  50  77  56 /  30  10   0   0   0
Temple              57  72  51  76  55 /  40  10   0   0   0
Mineral Wells       52  68  44  75  52 /  20   5   0   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&

30/82
Hazardous weather outlook, Oct 9, 3:17 PM CDT, 3 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
317 PM CDT Mon Oct 9 2017

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-101200-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
317 PM CDT Mon Oct 9 2017

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...This Afternoon and Tonight.
Isolated thunderstorms are possible near and east of a Gainesville to
Weatherford to Goldthwaite line late this afternoon. Thunderstorm
chances will increase this evening generally east of I-35, as a
strong cold front moves through the region. Any storms that develop
will be brief, but will have the potential to become strong to
severe. Damaging downburst winds and quarter size hail will be
possible with the strongest storms. Once the cold front is through
your area, the main hazards will transition to just hail and
lightning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
There is a slight chance of thunderstorms north of a line from a
Comanche to Ennis to Emory on Sunday.

.SPOTTER INFORMATION STATEMENT...
Limited spotter activation may be requested along and east of a
Gainesville to Weatherford to Goldthwaite line late this afternoon
and into the evening hours.

24-Bain

In the hours before

Special weather statement, Oct 9, 7:00 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
700 PM CDT MON OCT 9 2017

TXZ143-144-100030-
Bosque-Hamilton-
700 PM CDT MON OCT 9 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN HAMILTON AND
WESTERN BOSQUE COUNTIES...

At 659 PM CDT, a strong thunderstorm was located near Hamilton,
moving east at 25 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Hico, Iredell and Cranfills Gap.

LAT...LON 3184 9817 3184 9816 3185 9816 3195 9815
      3210 9783 3170 9771 3167 9819
TIME...MOT...LOC 2359Z 249DEG 22KT 3178 9806

JLDunn

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 9, 7:00 PM CDTSpecial Weather StatementFWDHamilton30 min
Oct 9, 7:14 PM CDTSpecial Weather StatementFWDMills31 min
Oct 9, 9:06 PM CDTSpecial Weather StatementFWDFannin24 min
Oct 9, 11:00 PM CDTSpecial Weather StatementFWDCooke45 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.